Itching

Can anyone answer this for me, my mum has been hypothyroid for 20+ years and has only ever been on Levo. She has suffered for years with terrible itchy skin, and scratches herself until she bleeds. Her doctor is worse than useless. I think she is probably under medicated, I got her to ask for her last blood results but the surgery won't give them to her and she won't push the fact as she thinks her dr is wonderful. Can being hypo or under medicated cause this kind of itching? Also her b12 was low and although very symptomatic her dr wouldn't treat so I'm now treating that with high dose patches and sub linguals could that cause this itching. Thank you

Last edited by

12 Replies

oldestnewest
  • First of all, your mother should have a new blood test. She is in danger of other more serious diseases if she's under-treated.

    My mother died through a doctors incompetence and my sister and I would never have thought something like that could happen. She didn't have a problem with her thyroid gland.

    Hypothyroidism is a serious disease which doctors wrongly believe is easily treated with levothyroxine and keep the TSH in range. If it is at the top of the range instead of the bottom the person can still suffer symptoms. It is so serious that all other prescriptions in the UK are free.

    Re itching, it could be due to the fillers/binders in the levo she's been prescribed so ask her to take an anti-histamine 1 hour before levothyroxine and if the itch subsides she must request another make of levo.

    Your mother should take levo first thing when she gets up (or even if she wakes up during the night) with one full glass of water. She should not eat for about 1 hour as food interferes with the uptake of the hormones. If she takes her hormones at bedtime, then 2 hours at least should elapse after food.

    Blood tests for thyroid hormones should be at the very earliest possible and fast although she can drink water. Allow 24 hours between last dose of hormones and the test and take levo afterwards.

    By LAW we are entitled to a copy of our blood test results with the ranges (these are important as labs differ and it makes it easier to comment).

    Your mother should request TSH, T4, Free T4 and Free T3 (the doctor will wonder why because they know nil about thyroid hormones and the necessity of them to be at an optimum level in order for us to function with good health.

    You are doing a good job providing B12 as it is now recommended it should be around 1,000 - far above 600 or so and it should be methylcobalamin B12 which I'm sure the sublingual ones will be. We can get alzeimers or such through low or deficient B12.

    Your mother can also get a private blood test through one of our recommended labs (pin pricks are quite popular ones) and a small discount if you mention Thyroiduk's Code No.

    Always get a print-out with the ranges regardless of what the doctor says but, of course, your Mum would have to propose that you collect them for her if she's too shy herself as we sometimes believe 'doctors' know best'.

    If her TSH is above 2 she isn't on sufficient thyroid hormones. The aim should be around 1 or lower. She should also have Vitamin D tested too. B12 and D are actually pro-hormones so are essential vitamins.

  • Thank you shaws ...She has been put on vit D as that was low and also iron for anaemia, she has a complex medical history and very poorly controlled type 2 diabetes. This is the GPs "get out of jail free card" all her low B12 symptoms are due to her bad blood sugars! What about the itching? Any thoughts on that ..

  • As stated above:

    Re itching, it could be due to the fillers/binders in the levo she's been prescribed so ask her to take an anti-histamine 1 hour before levothyroxine and if the itch subsides she must request another make of levo.

  • B12 can cause itching if too much taken.

  • Yeah she has had the itch for a few years now and only recently started b12, I spoke to her earlier and she says it has gone, this week I have had her on high dose patches every day, she actually made a joke which she hasn't done in a long time.........

  • Did your mother have diabetes before being diagnosed as hypothyroid?

  • No I think it was after.... Mine was diagnosed st the same time ....

  • But this is what worries me with my mum. She is old and frail and her doctor is a complete (insert a very rude word here) I am only able to do so much it was hard to get her to use the sublinguals, it was only when she started to notice a difference she would let me use the patches.

  • Itchy skin can be caused by diabetes. It could indicate a yeast infection, dry skin, poor circulation or high glucose levels. When poor circulation is the cause, the itchiest areas may be the lower parts of the legs.

    Try oiling the skin with coconut oil or grass fed ghee. Just enough to give a light coating - it doesn't take much.

    Is she taking magnesium? Too much of that can cause itchy skin

    I itched terribly for years and was always covered in great ugly weals. I cured it by stopping propriety soaps (personal and clothing) and conditioners. I now use soapnuts, bicarb and vinegar and my back scratchers (one in every room and handbag) have all been relegated to history. Coconut oil also makes a good alternative skin cleanser rather than soap.

    I know the sheer pleasure of ripping holes in that itch gives but would you mother consider wearing gloves when she wants to scratch?

    I have the same problem with my mother and adulation of every word her GP utters. Would she let you go with her to her next appointment and let you put her case for her?

  • Have been with her.... I had to sit and witness her GP ignoring me and my mother whilst pretending to look at my mothers notes on his computer, he was telling me about my mothers complex medical history and her age and high blood sugars are the cause of all her woes. I was close to throttling him..... He is the worse dr I have ever met and I've seen some bad ones......

  • As bad as his bedside manner might be high glucose levels are noted to be one of the causes of the itching for diabetics. That would be the high blood sugar he mentioned.

  • Yes we didn't actually go to sort the itching and that was never mentioned. I went due to her very low b12 and all the associated symptoms with that, he was using high blood sugars and her age as a reason for all the low b12 related problems. Mum doesn't do herself any favours for sure. I confiscated two bottles of smoothies and a large bag of fruit gums from her handbag when I saw her on Saturday, but since putting her on high dose patches the itching has gone, she also did say her glucose levels have come down so it could be that and just coincidental for the timing...

You may also like...